Tipranavir use while Breastfeeding
Medically reviewed by Drugs.com. Last updated on May 25, 2023.
Drugs containing Tipranavir: Aptivus
Tipranavir Levels and Effects while Breastfeeding
Summary of Use during Lactation
No published information is available on the use of tipranavir during breastfeeding. In the US and other countries where access to clean water and affordable replacement feeding are available, it is recommended that mothers living with HIV not breastfeed their infants to avoid postnatal transmission of HIV-1 infection. Tipranavir is not recommended during breastfeeding.[1,2]
Maternal Levels. Relevant published information was not found as of the revision date.
Infant Levels. Relevant published information was not found as of the revision date.
Effects in Breastfed Infants
Relevant published information was not found as of the revision date.
Effects on Lactation and Breastmilk
Gynecomastia has been reported among men receiving highly active antiretroviral therapy. Gynecomastia is unilateral initially, but progresses to bilateral in about half of cases. No alterations in serum prolactin were noted and spontaneous resolution usually occurred within one year, even with continuation of the regimen.[3-5] Some case reports and in vitro studies have suggested that protease inhibitors might cause hyperprolactinemia and galactorrhea in some male patients,[6,7] although this has been disputed. The relevance of these findings to nursing mothers is not known. The prolactin level in a mother with established lactation may not affect her ability to breastfeed.
AIDSinfo. Panel on treatment of pregnant women with HIV infection and prevention of perinatal transmission. Recommendations for use of antiretroviral drugs in transmission in the United States, 2018: Counseling and management of women living with HIV who breastfeed. https://aidsinfo
.nih .gov/guidelines/html /3/perinatal/513/counseling-and-management-of-women-living-with-hiv-who-breastfeed.
World Health Organization. HIV and infant feeding: Update. 2007. http://whqlibdoc
.who .int/publications/2007 /9789241595964_eng.pdf.
García-Benayas T, Blanco F, Martin-Carbonero L, et al. Gynecomastia in HIV-infected patients receiving antiretroviral therapy. AIDS Res Hum Retroviruses. 2003;19:739–41. [PubMed: 14585204]
Pantanowitz L, Evans D, Gross PD, et al. HIV-related gynecomastia. Breast J. 2003;9:131–2. [PubMed: 12603389]
Evans DL, Pantanowitz L, Dezube BJ, et al. Breast enlargement in 13 men who were seropositive for human immunodeficiency virus. Clin Infect Dis. 2002;35:1113–9. [PubMed: 12384846]
Hutchinson J, Murphy M, Harries R, et al. Galactorrhoea and hyperprolactinaemia associated with protease-inhibitors. Lancet. 2000;356:1003–4. [PubMed: 11041407]
Orlando G, Brunetti L, Vacca M. Ritonavir and saquinavir directly stimulate anterior pituitary prolactin secretion, in vitro. Int J Immunopathol Pharmacol. 2002;15:65–8. [PubMed: 12593790]
Montero A, Bottasso OA, Luraghi MR, et al. Galactorrhoea, hyperprolactinaemia, and protease inhibitors. Lancet. 2001;357:473–4. [PubMed: 11273087]
CAS Registry Number
HIV Protease Inhibitors
Disclaimer: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. The U.S. government does not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.
More about tipranavir
- Check interactions
- Compare alternatives
- Side effects
- Dosage information
- During pregnancy
- Drug class: protease inhibitors
- En español
Related treatment guides
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.